Diffuse Lung Disease |

Refractory Shock in a Diabetic - Toxic Situation With an Antidote FREE TO VIEW

Michael Bergman, MD; Jason Filopei, MD; Navitha Ramesh, MD; Sarun Thomas, DO
Author and Funding Information

Mount Sinai-Beth Israel, New York, NY

Chest. 2015;148(4_MeetingAbstracts):372A. doi:10.1378/chest.2275000
Text Size: A A A
Published online


SESSION TITLE: Diffuse Lung Disease Case Report Posters

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Septic shock, cardiogenic shock, and hemorrhagic shock comprise the vast majority shock cases in the ICU. We present a case of severe distributive shock due to metformin toxicity.

CASE PRESENTATION: A 69 year-old man with diabetes taking metformin presented with altered mentation, abdominal pain, and diarrhea for one day. His initial BP was 62/32mmHg, PR 64bpm, temperature 86.5F, and blood sugar 32mg/dL. He was intubated for a GCS of 6. No signs of infection were found on exam or imaging. His HCO3 was <5mmol/L, BUN 33mg/dL, creatinine 3.54mg/dL, and anion gap 43. The lactate was 26.7mmol/L and pH <6.8. Antimicrobials were empirically given for sepsis. 8 liters of crystalloids did not improve blood pressure. Despite maximal doses of norepinephrine, epinephrine, and vasopressin, the maximum MAP achieved was 54mmHg. Given metformin use, acute renal failure and no source of sepsis, a presumptive diagnosis of metformin toxicity was made; he subsequently underwent emergent hemodialysis. Within hours, both vasopressors and lactate significantly decreased. On the 2nd day, SLED was performed and vasopressors were tapered off. The patient was extubated on day 3. All cultures remained negative and antibiotics were discontinued.

DISCUSSION: Metformin-associated lactic acidosis (MALA) is a rare complication of metformin use with mortality up to 50%. CHF, liver, or renal disease are risk factors. Patients present with GI complaints, altered mentation, and severe lactic acidosis. Infrequently, distributive shock may manifest, although most cases are mild and respond to vasopressors. Supportive care is indicated, including correction of electrolyte disturbances. Renal replacement therapy is paramount to remove metformin, correct electrolyte abnormalities, regulate pH, and retore serum buffers. While the pathophysiology of vasoplegia is unclear and likely multifactorial, our patient was completely unresponsive to vasopressor use even when pH was corrected. Only once dialysis was performed did his hemodynamics improve. Our patient survived without any immediate adverse effects.

CONCLUSIONS: Metformin-associated lactic acidosis is a rare and life-threatening complication of metformin use. It may mimic sepsis as severe refractory vasoplegic shock and lactic acidosis. Lactate may reach very high levels. Given its high mortality, a high index of suspicion is needed for early diagnosis and treatment.

Reference #1: Barrueto F, Meggs WJ, Barchman MJ. Clearance of metformin by hemofiltration in overdose. J Toxicol Clin Toxicol 2002; 40:177.

DISCLOSURE: The following authors have nothing to disclose: Michael Bergman, Jason Filopei, Navitha Ramesh, Sarun Thomas

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543